Introduction: We present a case which highlights the complexities of managing hyperthyroidism.
Case report: An 81 year old man complained of irritability, insomnia, diarrhoea, shortness of breath and weight loss. Past medical history includes type II diabetes, atrial fibrillation (AF), hypertension, gallstone pancreatitis requiring cholecystectomy (2005). Clinically, he was in fast AF and right heart failure. On examination he had a tremor; normal sized thyroid. His results showed fully suppressed TSH, Free T4 70.9 pmol/l (10.621.0), Free T3 20.4 pmol/l (3.25.9). His liver functions (LFTs) and full blood count were normal. Thyroid ultrasound excluded goitre and suggested features of thyroiditis. This was consistent with Graves disease.
Carbimazole was started with some clinical and biochemical improvement (Free T4 33.5, Free T3 6.6). Two weeks later patient developed marked prutitis, with deranged LFTs (alkaline phosphatase 274 IU/l (40120), total billirubin 42 μmol/l (322) and ALT 139 IU/l (756). Following a normal liver screen, carbimazole induced hepatitis was suspected. Carbimazole was stopped and steroids were commenced. The patient was unable to take cholestyramine. His liver function tests improved mildly and pruritis had resolved, but thyrotoxocosis has deteriorated. One month after omitting carbimazole, the patient had further deteriorated (worsening heart failure and thyrotoxocosis, Free T3 21.8, Free T4 73.7) and wished to go ahead with thyroidectomy. Potassium iodide was commenced prior to operation; high dose steroids and beta-blockers were optimised. Ten days later the patient underwent successful total thyroidectomy with good recovery and full resolution of symptoms.
Discussion: Hepatotoxicity is a rare complication of thionamide therapy. This case highlights the challenges in management of thyrotoxicosis, particularly in elderly with comorbidities.